I noticed the post on effexor withdrawal that has almost 200 posts! It sure is a popular topic... probably because effexor withdrawal can be such nasty business!! Don't get me wrong... I have nothing against the medication, in fact, I credit it for saving my life!! But... still, the withdrawal symptoms are some of the worst things I've ever experienced! Anyway... I was one of those few unfortunate people who just could NOT get off the lowest dose without experiencing unbearable symptoms... all I could do was lie on the floor twitching and shaking violently in cold sweats every time I tried to stop the lowest dose. SO! What I finally thought of doing was going to a Compounding Pharmacy.
A compounding pharmacy is a special type of pharmacy that mixes medications into single pills or can adjust the dose of a medication to the exact mg that you want it even if it is not sold that way by the pharmaceutical companies... they can also sometimes create liquid versions of medications for people who have difficulty swallowing tablets... basically they are like "old fashioned pharmacies" that prepare all their own prescriptions right there at the pharmacy. Almost every city will have at least one compounding pharmacy, or the local hospital should have a compounding pharmacy... or your local pharmacist can probably send away to a compounding pharmacy for some sort of extra fee if you do not have a local one in your area.
The lowest dose of Effexor is 25mg. At the compounding pharmacy I was able to get a prescription for 12.5mg for 2 weeks and a prescription for 6mg for 2 weeks. If this didn't work, I was willing to have them compound it in a even longer tapering scheme... although for me, 12.5 to 6 to nothing worked. I still had withdrawal symptoms, but finally they were manageable... going from 25mg to 12.5mg to 6mg felt like as if I was going through withdrawal symptoms that are similar to say, quitting smoking as opposed to the withdrawal symptoms that I felt when I tried to go from 25mg to nothing which was more like the worst flu I have ever had in my entire life multiplied by something I didn't think was even imaginable before I experienced it, which is what I hear opiate withdrawal is like... so... on the scale of withdrawal symptoms, something the new withdrawal symptoms I could live with!
So! For anyone who feels like they will NEVER get off effexor... I strongly suggest discussing with your doctor the possibility of getting prescriptions for non-marketed dosages of effexor that you can then take to a compounding pharmacy to get filled. Getting prescriptions filled at a compounding pharmacy will cost you a LOT more than the regular dosages of effexor... but, depending on your withdrawal symptoms, it might be worth the cost. Your doctor can suggest a good tapering schedule... although for me the logical place to start was half of the lowest marketed dose... but your doctor, using information that you give them regarding your situation, will know the best place to start and stop for you.
Hope that helps anyone who was in my situation... let me know if it works for you as well! Good luck! :)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.